Choose the health content that’s right for you, and get it delivered right in your inbox.

Article Type: Blog

Vaping Takes a Toll on Your Lungs

Tags:

2 items. To interact with these items, press Control-Option-Shift-Right Arrow

It’s a craze that seemed to take over news headlines almost overnight. E-cigarettes, also called vapes, e-hookahs, and vape pens, having been rising in popularity throughout 2019, leading to 2,290 illnesses and 47 deaths in patients with product use associated lung injury (EVALI), according to the CDC.

Vaping was once presented as a “safer” solution to smokers, but we now know that it has the same impact as smoking when it comes to suppressing immune genes.

What has health experts so alarmed, says Dr. Mala Singh, DO, is the severity of the dangers associated to vaping in the younger patient population. With flavors like chocolate and mint, the habit has been marketed to a younger demographic, and hospitals are finding that 38% of EVALI patients are between 1824 years old. Many of those who are getting EVALI vaped with liquids that contain THC, the high-inducing part of marijuana.

What Is EVALI?

EVALI describes e-cigarette or vaping product use associated lung injury. In samples taken from the lungs of 29 people with EVALI, all contained vitamin E acetate. This vitamin E acetate is used as an additive, most notably as a thickening agent in THC that’s contained in vaping products, says Dr. Singh. Vitamin E is generally used as a dietary supplement and is also found in a lot of skin creams and products, and while vitamin E acetate usually doesn’t cause harm in these cases, when it’s inhaled, it may interfere with normal lung functioning, Dr. Singh adds.

The cause of EVALI is not yet known, but it doesn’t appear to be infection-mediated, according to Dr. Singh. Flavor rinse and heavy metals (nickel, tin and lead) are present in the vaporized material and they could cause injury. The CDC is working with the FDA, states and health providers to continue investigating the outbreak of EVALI, including testing the vapor of e-cigarette products, to look for compounds that may cause harm.

The symptoms of EVALI could include cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and/or weight loss.

Diagnosing and Treating EVALI

With flu season fully underway, it could be difficult to know if you’re feeling symptoms related to the flu or EVALI. The first clue may seem obvious, but a history of e-cigarette or vaping use is a good indication that what you’re experiencing could be EVALI. Dr. Singh tells us that “EVALI is considered a diagnosis of exclusion, because there is not currently a specific test or marker for diagnosis.”

The CDC recommends ruling out the flu or any other infection cause of illness before diagnosing a case of EVALI. Current clinical recommendation for assessing an EVALI risk includes taking the patient’s thorough history and a physical exam. Dr. Singh suggests asking nonjudgmental questions to screen the patient, and provide a diagnosis based on clinical symptoms.

In the event EVALI is confirmed by a medical professional, a patient could be treated at home with antibiotics, including antivirals. In more serious cases, if the patient has a pulse oxygen level of less than 95%, hospitalization is recommended, as well as corticosteroids, antibiotic treatment and hospital follow-up visit with a primary care physician after discharge.

Geriatric patients, those with a history of cardiac or lung disease, pregnant patients and young/adolescent patients may also need specialized services, such as addiction treatment, says Dr. Singh.

Lasting Impact

There are irreversible effects of vaping, including inflammation and scarring that could lead to asthma and chronic obstructive pulmonary disease (COPD). This month, a teenager in Michigan was the recipient of a double lung transplant due to damages from vaping. Doctors at Henry Ford Hospital received the teen with what appeared to be pneumonia and “an enormous amount if inflammation and scarring” on his lungs. Dr. Hassan Nemeh, surgical director of thoracic organ transplant at Henry Ford, said, “This is an evil I haven’t faced before. The damage that these vapes do to people’s lungs is irreversible.”

Alternative Options

In short, there is not a safe tobacco product. If you don’t use tobacco products, you should not start vaping or using e-cigs, because all tobacco carries a risk, says Dr. Singh. Vaping is not a safe alternative to cigarette smoking. Instead, someone who is trying to quit smoking should use evidence-based treatments, including discussing counseling and medications with a healthcare provider.

If you’re looking to kick the tobacco habit, or if you have questions related to illnesses cause by vaping, click here to find an AdventHealth healthcare provider. More information related to EVALI can be found via the CDC by clicking here.

Tags:

2 items. To interact with these items, press Control-Option-Shift-Right Arrow